Georgia, 2009Wildfire in Georgia, March 10 to 13, 2009
March 10 to 13, 2009 · NWS FFC · 5 events in 3 counties and zones
Although drought conditions were dramatically improving across the state from generous winter and early spring rainfall, several wildfires were reported by the Georgia Forestry Commission, mostly across north Georgia. All of the wildfires in the Peachtree City, Georgia forecast area were human caused.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although drought conditions were dramatically improving across the state from generous winter and early spring rainfall, several wildfires were reported by the Georgia Forestry Commission, mostly across north Georgia. All of the wildfires in the Peachtree City, Georgia forecast area were human caused.
Wild fires were reported in Chattooga, Murray, Putnam, and Walker counties. There were actually three seperate wild fire incidents in Murray county during the month. Total combined damages from these wild fires was estimated to be nearly $22,000. The most significant wildfire to occur during the month was in Walker county on March 22nd, burning 6.4 acres and causing $10,000 in damages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 10, 4:32 AM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Mar 10, 4:32 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 AM EDT TUE MAR 10 2009
.UPDATE...
AREAS OF DENSE FOG HAVE DEVELOPED ACROSS PORTIONS OF CENTRAL GEORGIA
AND A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THE AREA SOUTH OF A
LAGRANGE TO SANDERSVILLE AND VIDALIA LINE.
&&
.PREV DISCUSSION... /ISSUED 356 AM EDT TUE MAR 10 2009/
SHORT TERM /TODAY THROUGH THURSDAY/...
STATIONARY FRONT NEAR FAR NORTH GEORGIA ALREADY SHOWING SIGNS OF
STARTING TO RETURN NORTH. UPPER RIDGE IS BACK UP IN STRENGTH OVER
THE REGION AND TODAY SHOULD END UP WARM AND PARTLY SUNNY...ALTHOUGH
PERIODS OF PATCHY LOW CLOUDS AND FOG WILL PERSIST EARLY THIS MORNING.
THE UPPER RIDGE IS EXPECTED TO SHIFT SOUTH AND EAST THOUGH THE
BALANCE OF THE SHORT TERM FORECAST PERIOD ALLOWING SOUTHWEST FLOW
ALOFT TO SET UP OVER THE REGION. ANOTHER FRONT IS EXPECTED TO SWEEP
INTO THE STATE WEDNESDAY...BUT MODELS ARE NOW SHOWING LITTLE
INSTABILITY AVAILABLE OVER THE FORECAST AREA AS TH FRONT PUSHES
THOUGH. ALTHOUGH THE FRONT PUSHES SOUTH AND EAST OF THE FORECAST AREA
BY THURSDAY...MODELS KEEP PLENTY OF MOISTURE OVER THE REGION WITH AN
OVER RUNNING PATTERN UNDER THE PERSISTENT SOUTHWESTERLY UPPER FLOW.
LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
APPEARS A MODERATELY STRONG WEDGE PATTERN SETS UP AS WE START THE
EXTENDED FORECAST PERIOD. COMBINED WITH CONTINUED SOUTHWEST UPPER
FLOW...THE END OF THE WEEK IS LOOKING LIKE A FAIRLY COOL...CLOUDY AND
DAMP PERIOD. BEST CHANCES FOR SIGNIFICANT RAIN APPEAR TO BE LATE
SATURDAY INTO SUNDAY AS A FAIRLY STRONG SHORT WAVE LIFTS INTO THE
MID MISSISSIPPI VALLEY WITH AN ASSOCIATED SURFACE LOW AND COLD FRONT
SWEEPING INTO THE REGION. MODELS HAVE BEEN ANYTHING BUT CONFIDENCE
INSPIRING IN THE EXTENDED PERIOD OVER THE PAST FEW DAYS SO I DO NOT
WANT TO GO NUTS WITH POPS YET.
&&
.AVIATION...
DENSE FOG HAS DEVELOPED ACROSS AREAS STRETCHING FROM AROUND CSG TO
MCN THIS MORNING...BUT EXPECTED TO REMAIN SOUTH OF ATL AT THIS TIME.
MAIN CONCERN IS POTENTIAL FOR LOW MVFR-IFR CIGS ADVECTING INTO THE
ATLANTA AREA FROM THE SOUTH AND SW. CURRENT TAFS REFLECT THIS THREAT
AND GO ALONG WITH PERSISTENCE FROM PAST FEW MORNINGS... DESPITE
LATEST NAM AND MAV MOS GUIDANCE INDICATING VFR CIGS AND VIS WILL
PREVAIL THIS MORNING. EXPECT AT LEAST A TEMPO PERIOD OF MVFR-IFR
CIGS THIS MORNING... POSSIBLY RIGHT AT DAYBREAK AND ONLY LASTING A
COUPLE HOURS BEFORE SCATTERING OUT. DAYTIME HEATING AND AMPLE LOW
LEVEL MOISTURE WILL RESULT IN SCT-BKN CU DEVELOPING BY 18-19Z THIS
AFTERNOON. GUIDANCE SHOWS BKN050 BY 18Z...BUT LEANING TOWARD 19Z
WHICH IS MORE IN LINE WITH PERSISTENCE. OTHERWISE... EXPECT A
PREVAILING SW WIND TODAY 10KTS OR LESS... ALTHO WIND DIRECTION THIS
AFTERNOON WILL FLIRT WITH THE DREADED 180 DEGREE DIRECTION AT ATL...
PLAN TO KEEP WIND DIRECTION ON THE WEST SIDE OF SOUTH FOR NOW AT
ATL. /39
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 83 54 78 47 61 / 10 0 10 10 20
ATLANTA 80 56 75 47 57 / 0 5 20 20 30
BLAIRSVILLE 74 49 69 43 55 / 10 10 30 20 30
CARTERSVILLE 80 53 74 43 58 / 0 10 30 20 30
COLUMBUS 82 55 82 51 69 / 0 5 20 20 20
GAINESVILLE 80 53 74 46 57 / 10 5 20 20 30
MACON 83 53 83 51 69 / 0 0 10 10 20
ROME 82 52 72 42 57 / 0 10 30 20 30
PEACHTREE CITY 80 52 76 47 58 / 0 5 20 20 20
VIDALIA 85 58 84 54 74 / 0 0 5 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM EDT THIS MORNING FOR THE
FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...
CRAWFORD...CRISP...DODGE...DOOLY...HARRIS...HOUSTON...JOHNSON...
JONES...LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MUSCOGEE...PEACH...PIKE...PULASKI...SCHLEY...
STEWART...SUMTER...TALBOT...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...TROUP...TWIGGS...UPSON...WASHINGTON...WEBSTER...
WHEELER...WILCOX...WILKINSON.
&&
20
Hazardous weather outlook, Mar 10, 4:31 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 AM EDT TUE MAR 10 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
531 AM EDT TUE MAR 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL RESTRICT VISIBILITIES ACROSS PORTIONS OF
CENTRAL GEORGIA THIS MORNING.
.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE SOUTHEAST AND A MOIST AIRMASS IN
PLACE WILL COMBINE TO PRODUCE AREAS OF FOG THIS MORNING.
.PRIMARY HAZARDS...
DENSE FOG WILL REDUCE VISIBILITIES BELOW ONE QUARTER MILE AT
TIMES ACROSS PARTS OF CENTRAL GEORGIA THIS MORNING.
.DISCUSSION...
AREAS OF DENSE FOG HAVE DEVELOPED ACROSS MUCH OF CENTRAL GEORGIA
THIS MORNING. VISIBILITIES WILL FREQUENTLY BE REDUCED TO ONE
QUARTER MILE OR LESS...MAKING DRIVING EXTREMELY HAZARDOUS. REMEMBER
TO SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS AND LEAVE PLENTY OF
DISTANCE BETWEEN YOU AND THE VEHICLE AHEAD. THE FOG SHOULD LIFT
BETWEEN 9 AND 10 AM THIS MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Wildfire, Murray
- When
- March 10, 9:00 AM EST to 4:00 PM EST
- Where
- Murray forecast zone
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
A wildfire, labeled Rocky Flats, burned 2.0 acres. The fire was human caused.
Wildfire, Union
- When
- March 10, 1:15 PM EST to 3:15 PM EST
- Where
- Union forecast zone
- Property damage
- $150
- Reported by
- Park/Forest Service
- Coordinates
- 34.834, -83.991 (the zone’s center; the record gives no point)
A wildfire, labeled Town Mountain, burned 1.5 acres. The fire was human caused.
Wildfire, Putnam
- When
- March 11, 5:30 PM EST to 6:00 PM EST
- Where
- Putnam forecast zone
- Property damage
- $500
- Reported by
- Park/Forest Service
- Coordinates
- 33.322, -83.373 (the zone’s center; the record gives no point)
A wildfire, labeled Rabbit, burned 0.25 acres. The fire was human caused.
Wildfire, Murray
- When
- March 12, 9:00 AM EST to 11:00 AM EST
- Where
- Murray forecast zone
- Property damage
- $600
- Reported by
- Park/Forest Service
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
A second fire was reported in Murray county. This fire, Labeled Old Highway 2 No. 2, burned 0.50 acres. The fire was human caused.
Wildfire, Murray
- When
- March 12, 10:30 PM EST to March 13, 3:00 PM EST
- Where
- Murray forecast zone
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
Yet a third wild fire was reportd in Murray county. This fire was labeled Old Highway 2 and burned 3.0 acres resulting in $5000 in damages. The fire was human caused.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, March 10 to 12, 20091 death · 1 event
- Flash Flood and Flooding in Indiana, March 10 to 12, 2009$3.5 million · 7 events
- Flooding in Michigan, March 10 to 15, 2009$3.7 million · 3 events
- Flash Flood and Flooding in Illinois, March 10 to 11, 2009$50,000 · 6 events
- Flash Flooding and Flood in Indiana, March 10 to 12, 2009$50,000 · 3 events
- Drought in Texas, March 10 to 31, 2009$30,000 · 4 events
- Blizzard and Winter Storm in Minnesota, March 10 to 11, 200913 events
- Dense Fog in Wisconsin, March 10, 200912 events
- Winter Storm and Winter Weather in Michigan, March 10 to 11, 20097 events
- Flooding in Illinois, March 10 to 12, 20096 events
- Winter Weather in Iowa, March 10, 20095 events
- Blizzard in South Dakota, March 10, 20095 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163654, 163652, 163656, 163673, 163672.